5981

Unintended Consequences of Weight Based Dosing Causing Medication Errors in Computerized Physician Order Entry

Sunday, October 18, 2009: 9:20 AM
209C (Washington Convention Center)
Eric Tham, MD, MS, FAAP1, Teresa Fisher, MHA, BSN, RN, CPSO2, Amy Poppy, PharmD3, Marguerite Swietlik, MSN, CRNP4, Lalit Bajaj, MD, MPH, FAAP1, Daniel Hyman, MD, MMM, FAAP2 and David Kaplan, MD, MPH, FAAP1, (1)Department of Pediatrics, University of Colorado Denver School of Medicine, Aurora, CO, (2)Quality and Patient Safety, The Children's Hospital, Denver, CO, (3)Department Pharmacy, The Children's Hospital, Aurora, CO, (4)Clinical Application Systems, The Children's Hospital, Aurora, CO

Purpose: Medication errors are estimated to occur in 1 in 10 pediatric hospital admissions and occur most commonly during the ordering stage. CPOE with dosing decision support systems have been advocated as a strategy to decrease pediatric medication errors. While CPOE has the potential to improve medication safety, it is now recognized that CPOE can lead to unintended consequences and create new types of errors. The purpose of this study was to describe and characterize the unintended consequence of automated weight based dosing causing medication errors.

Methods: A retrospective review of self-reported medication errors was performed to identify weight based dosing errors during the use of a CPOE system at an academic tertiary care children’s hospital from January 1, 2008 to February 28, 2009. All reports of medication errors due to dosing errors were reviewed for weight based dosing errors and verified by reviewing the order details from the CPOE system. Descriptive statistics were performed on the identified errors.

Results: Twenty four cases of weight based dosing ordering errors in 22 patients were detected during the study period. Weight based dosing errors were determined to be 14% of the self-reported ordering errors and to occur at a rate of 0.17 errors per 10,000 dispensed doses. The affected patients had a mean age of 11.8 years and a median age of 12.5 years with a range of 12 days to 19 years. The patient weights had a mean of 53.6 kg and a median of 54.3 kg with a range of 3 kg to 89.9kg. Weight based dosing errors due to orders exceeding maximum recommended doses occurred in 50% (12) of the cases. Errors due to ordering mg per kg per dose rather than mg per dose resulted in 38% (9) of the errors. Medication alerts were presented in 33% (8) of the cases and were overridden 100% (8) of the time.

Narcotics were the most common category of medications that caused errors 46% (11) followed by antibiotics 13% (3). The most commonly ordered narcotic resulting in errors was morphine which was ordered in 25% (6) of the cases with a mean ordered dose of 59.7mg ± 52.5. Hydromorphone was ordered in 17% (4) of the cases with a mean ordered dose of 17.1 mg ± 14.1.

Conclusions: Although the unintended consequence of weight based dosing errors occurred infrequently, the most frequent errors occurred in high risk medications such as narcotics. These errors resulted in narcotic orders that were in some cases greater than tenfold overdoses. Our data suggested these errors occurred more frequently in older and higher weight children.  Medication alerts are one strategy of preventing weight based dosing errors, but all of the alerts were overridden. Mitigation and prevention of the unintended consequence of weight based dosing requires the recognition of the risk of these errors during the design and implementation of CPOE systems.